Illinois, 2013

Tornado and Flood in Illinois, July 2, 2013

July 2, 2013 · NWS PAH · 4 events in 3 counties and zones

A mini-supercell occurred in the vicinity of a 500 mb low centered over the middle Mississippi Valley. A surface low pressure center was located near Louisville, Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A mini-supercell occurred in the vicinity of a 500 mb low centered over the middle Mississippi Valley. A surface low pressure center was located near Louisville, Kentucky. A moist low level air mass combined with diurnal heating resulted in isolated showers and thunderstorms. One of these storms was a mini-supercell which produced a weak tornado. During the early morning hours, a stationary cluster of showers and thunderstorms produced flooding of creeks and small rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 2, 2:35 AM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 2, 2:35 AM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
335 AM CDT TUE JUL 2 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 335 AM CDT TUE JUL 2 2013

THE MODELS CONTINUE TO TAKE THE UPPER LOW TO THE NORTHWEST OF THE
AREA TODAY INTO WEDNESDAY. MOST GUIDANCE INDICATES THAT THE MAIN
AREA OF SHOWERS WILL CONTINUE TO ROTATE SLOWLY WEST AND MAYBE A
BIT SOUTHWEST INTO MORE OF SOUTHEAST MISSOURI THIS MORNING...BEFORE
LIFTING NORTH OR NORTHWEST OF THE AREA WITH THE UPPER LOW. THERE IS A
STRONG SIGNAL IN THE NAM FOR DIURNAL DEVELOPMENT BY MIDDAY ALONG
THE SOUTH AND WEST PERIPHERY OF THE MAIN AREA OF SHOWERS. OF
COURSE THE DIURNAL FORCING WILL BE DEPENDENT ON SOME HEATING WHICH
MAY BE DIFFICULT TO COME BY OVER MUCH OF THE AREA TODAY.

DECIDED TO SHADE A BIT WARMER THAN GUIDANCE FOR HIGHS TODAY AND
TRANSITION FROM WIDESPREAD PRECIPITATION FOCUSED IN THE NORTHWEST
THIS MORNING TOWARD A MORE BROAD-BRUSHED 50 POP FOR MUCH OF THE
AREA THIS AFTERNOON.

WITH THE UPPER LOW FINALLY OUT OF THE AREA BY THIS EVENING...THE
OVERWHELMING TREND IN THE 00Z GUIDANCE IS FOR A MOSTLY DRY TONIGHT
PERIOD. THERE MAY BE SOME LINGERING CONVECTION THIS EVENING...BUT
IN GENERAL AM EXPECTING MORE OF A DIURNAL TREND TONIGHT.

USED THE 21Z SREF AND 00Z NAM AS A GUIDE FOR POPS THROUGH THE DAY WEDNESDAY
AND INTO WEDNESDAY EVENING...AS BOTH DEVELOP A NORTH-SOUTH AREA OF
CONVECTION ALONG THE MISSISSIPPI RIVER AND MUCH OF SOUTHERN
ILLINOIS IN THE MORNING AND LIFT IT NORTH OF THE AREA BY MID AFTERNOON.
AS THIS AREA OF CONVECTION LIFTS NORTHWARD IN THE AFTERNOON...SOME
CONVECTIVE DEVELOPMENT IN THE FAR EAST IS INDICATED...BUT AN
ISOLATED SHOWER OR THUNDERSTORM CANNOT BE RULED OUT OVER MOST OF
THE AREA IN THE LATE AFTERNOON.

LOOKING TOWARD THE FOURTH OF JULY...THE NAM IS QUITE AGGRESSIVE IN
STREAMING SHOWERS AND THUNDERSTORMS NORTHWARD POSSIBLY REACHING
THE PENNYRILE BY 12Z...AND THEN THE EASTERN HALF OF THE AREA
THROUGH THE DAY. WOULD NOT BE SURPRISED TO SEE THIS HAPPEN GIVEN
THE DEEP SOUTH OR SOUTHEAST FLOW THAT DEVELOPS.

CERTAINLY THERE WILL BE A SURGE OF MOISTURE AND INCREASED
CONVECTIVE POTENTIAL FOR THURSDAY...BUT THE NORTHERN AND WESTERN
EXPANSE OF IT IS IN QUESTION. THE 21Z SREF DOWNPLAYS IT FOR OUR
AREA...AS DOES MOST OTHER 00Z GUIDANCE...SO WILL ONLY BRING POPS
UP TO 50 IN THE FAR SOUTHEAST THURSDAY. THE NAM INDICATES THAT THE
BEST CHANCES MAY VERY WELL BE IN THE MORNING WITH DECREASING
POTENTIAL IN THE AFTERNOON AND EVENING. SHADED TOWARD THE WARMER
MAV GUIDANCE OVER MOST OF THE AREA FOR HIGHS THURSDAY...WHILE
STAYING CLOSER TO CONSENSUS OVER THE EAST...JUST IN CASE THE NAM IS
ONTO SOMETHING.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 335 AM CDT TUE JUL 2 2013

THE EXTENDED FORECAST PERIOD STARTS WITH THE CURRENT CLOSED LOW
GRADUALLY FILLING INTO AN OPEN WAVE AND SHEARING NORTHEAST INTO THE
GREAT LAKES. THE 00Z TUESDAY ECMWF ACTUALLY DEVELOPED A SECOND LOW
OVER MO/AR BETWEEN TO RELATIVE RIDGE CENTERS. THIS AGAIN LEADS
TOWARD A ZONE OF INSTABILITY AND LIFT OVER THE WFO PAH FORECAST
FROM SATURDAY THROUGH WEDNESDAY OF NEXT WEEK. GIVEN THE VARIATION
IN THE POSITION OF THIS NEW...SECONDARY LOW...THERE WILL BE SOME
VARIATION IN THE POP/WEATHER FORECAST WITH EACH ISSUANCE.
HOWEVER...GIVEN THE NATURE OF THE DEVELOPMENT/STATIC LOCATION OF
THIS IMPRESSED LOW CENTER...THERE MAY BE A FOCUSED AREA IN WHICH
REPEATED RAINFALL MAY BECOME AN ISSUE WITH RESPECT TO MINOR
OVERLAND FLOODING POTENTIAL.

LITTLE SIGNIFICANT CHANGES MADE TO TEMPERATURES...WINDS...ETC
...SINCE THERE WILL BE MARGINAL CHANGES IN THE FORECAST DUE TO THE
PERSISTENT IMPACT OF THE UPPER LOWS ACROSS THE AREA.

&&

.AVIATION...
ISSUED AT 335 AM CDT TUE JUL 2 2013

WILL BE UPDATING THIS DISCUSSION MORE THOROUGHLY ONCE THE 12Z TAFS
HAVE BEEN FULLY CONSIDERED. FOR NOW...THE MAIN AREA OF SHOWERS IS
NORTH AND WEST OF ALL TERMINALS...BUT IT MAY FLIRT WITH KCGI
EARLY THIS MORNING. IFR CEILINGS APPEAR TO HAVE SET IN OVER KEVV
AND KOWB. A MVFR CEILING AT KCGI MAY BE FALLING INTO IFR TERRITORY
THROUGH SUNRISE...ESPECIALLY IF THE PRIMARY RAIN SHIELD REACHES
THAT AREA. KPAH IS LIKELY TO KEEP ITS VFR CEILINGS AND MVFR FOG
FOR THE REMAINDER OF THE NIGHT.

LOOKING THE DAY TIME PERIOD...THE MAIN RAIN SHIELD MAY DESCEND ON
KCGI FOR MUCH OF THE MORNING...BEFORE MOVING BACK TO THE NORTH
THIS AFTERNOON. ELSEWHERE A MORE DIURNAL CONVECTIVE SCENARIO IS
EXPECTED. NOT SURE ABOUT TIMING OR COVERAGE FOR EXPLICIT MENTION
OF TS AT THIS TIME. WILL RE-EVALUATE FOR THE 12Z TAFS. MOST
GUIDANCE INDICATES A DRY TUESDAY NIGHT PERIOD...BUT THERE IS STILL
SOME POTENTIAL FOR LOW CEILINGS AND/OR FOG DEVELOPMENT THROUGH THE
NIGHT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...DRS
LONG TERM...SMITH
AVIATION...DRS
Hazardous weather outlook, Jul 2, 3:37 AM CST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
437 AM CDT TUE JUL 2 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-031000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
437 AM CDT TUE JUL 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A GOOD CHANCE OF THUNDERSTORMS IS FORECAST TODAY AS AN UPPER LOW
LINGERS OVER THE AREA. LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY
CONCERN.

MINOR FLOODING IS OCCURRING ALONG THE WABASH RIVER. PLEASE REFER
TO THE LATEST RIVER FLOOD STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A GOOD CHANCE OF THUNDERSTORMS IS FORECAST OVER SOUTHERN ILLINOIS
AND PORTIONS OF SOUTHEAST MISSOURI WEDNESDAY. MORE ISOLATED
THUNDERSTORMS WILL BE POSSIBLE ELSEWHERE ACROSS THE AREA WEDNESDAY
AFTERNOON. LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY CONCERN.

A SMALL CHANCE OF THUNDERSTORMS IS FORECAST OVER THE EASTERN HALF
OF THE AREA FOR INDEPENDENCE DAY. SMALL CHANCES WILL SPREAD WEST
OVER THE ENTIRE AREA FRIDAY. LOCALLY HEAVY RAINFALL WILL BE THE
PRIMARY CONCERN BOTH DAYS.

THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY OVER THE
AREA SATURDAY THROUGH MONDAY. THE BEST CHANCES WILL BE SATURDAY. A
FEW STORMS MAY BRIEFLY APPROACH SEVERE LEVELS WITH LOCALLY STRONG
WIND GUSTS AND SMALL HAIL POSSIBLE. HOWEVER...THE PRIMARY CONCERN
WILL CONTINUE TO BE LOCALLY HEAVY RAINFALL.

MINOR RIVER FLOODING IS EXPECTED TO CONTINUE ALONG THE WABASH
RIVER THROUGH THE PERIOD. PLEASE REFER TO THE LATEST RIVER FLOOD
WARNINGS AND STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DRS/SMITH

The radar

The Evansville,IN radar (KVWX), 107 km away, was scanning. The volume nearest the first event began at 11:15 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 flood, 1 tornado. Local standard time, as filed.

Flood, Jefferson

When
July 2, 5:15 AM CST to 6:30 PM CST
Where
Jefferson County, Dix to 2.48 mi WNW of Cravat
Cause
Heavy Rain
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
38.430, -88.930

Numerous county roads were covered with water. Flooding of Drum Creek made roads impassable. Flooding of the Big Muddy River made at least one road impassable. Six inches of water was over Highway 148 in Waltonville. A trained spotter near Dix measured 4.50 inches of rain in the past 24 hours.

Heavy Rain, Edwards

When
July 2, 3:33 PM CST
Where
Edwards County, 3 mi W of West Salem
Reported by
Trained Spotter
Coordinates
38.520, -88.076

A trained spotter reported 5.10 inches of rain over the past three days.

Heavy Rain, Jefferson

When
July 2, 5:20 PM CST
Where
Jefferson County, 3 mi W of Mt Vernon
Reported by
Trained Spotter
Coordinates
38.320, -88.955

A trained spotter reported 7 inches of rain over the past four days.

Tornado, Wayne

When
July 2, 5:55 PM CST to 5:56 PM CST
Where
Wayne County, 5.49 mi SSW of Mt Erie to 4.91 mi SSW of Mt Erie
Rating
EF0
Path length
0.67 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
38.450, -88.278

The storm chaser witnessed the relatively weak tornado circulation about seven miles northeast of Fairfield as it briefly touched down, causing little to no damage aside from vegetation aggravation. This feature actually began as a slowly rising fog column that was visually non-tornadic. However, the rising motion in the column gradually increased, followed by the gradual onset of rotation. The storm chaser sent video of the tornado to the National Weather Service for review and confirmation. The storm chaser stated that other fog columns or low-hanging clouds were observed that day, but they did not rotate.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyThe tornado archive for Illinois, 2013Warnings in Illinois, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463722, 463742, 463741, 459161.